Advice on steroid injections - Should I be wo... - Pain Concern

Pain Concern

31,222 members10,191 posts

Advice on steroid injections - Should I be worried about gaining weight?

Notenoughbluefood
Notenoughbluefood

Hi all, Im new here!

Im not sure this is in the right place.

I have been suffering with hip pain since 2013 but only last year, after a misdiagnosis of OA, I got an actual diagnosis of iliopsoas tendinopathy, bursitis, femoroacetabular impingement in my left hip. In the right hip I have bursitis, labral tear, para-labral cyst and femoroacetabular impingement. The pain is currently worse in the left hip, it hurts at night when I am trying to sleep and when resting, I have been advised to sleep with a cushion between my legs and to not cross my legs when resting

I am concerned about getting the injection done for health reasons. I am not exactly slim and I am overweight but I do make sure I walk every day and I am aware that getting the injection done can cause weight gain. Last year alone I lost over 2 stone and I really do not want to gain it back. Both of my parents have had steroid injections, my mother put on a stone and a half after she had hers where as my father did not put any weight on.

Thank you

13 Replies

How many injections are they suggesting? If just 1 or 2 really won’t increase weight. I regularly have to take steroid tablets due to breathing issues and they far more difficult consequences.I have had 3 steroid injections in hands over the years to help pain issues. They didn’t cause any additional weight issues.

loopy-lee
loopy-lee in reply to Bevvy

Hi ,I have had a few steroid injections over the past four years in my joints and have had no associated weight gain. I think there can be an issue when taking regular steroid tablets over long periods but the injections are localised so I have never had a problem.

Just the one, the Dr has suggested that if it is not helpful then he will proceed with arthroscopy. I am very wary about medications and the hidden side effects. Plus I'm worried that I might be like my mother.

One localised injection of steroid isn’t going to add to weight gain. Sorry but am sure with your mum if she only had 1 injection then can’t see how that would lead to weight gain.In your case I guess they are trying to help the pain you have. This in turn may help you to move more. Which should aid weight loss through more exercise.

Personally I would view injection as positive.

I am a very anxious person especially when it comes to medication! You have actually very helpful and I appreciate your advice

I had several injections in my shoulder, no weight gain at all but they have caused muscle wastage in that area and now my whole shoulder is skin and bone, not a pleasant sight ! I've also had them in my hand and wrist but it had no effect on the pain, I personally won't be bothering with any more.

I have suffered with muscle wastage previously due to an extended stay in hospital, fortunately I had no long term damage. I will only be having one injection as the Dr wants to see if it helpful, if not he will proceed with arthroscopic surgery to investigate.

Steroid tablets are what's called systemic, it effects the whole body, especially if they are taken for any length of time. Steroid injections are local, very little of the steroid circulates to the rest of the body compared to the tablets. So an injection is unlikely to make you put on weight.

But I would agree, having too many can make the tissues around the area weaker which is why they recommend people not to have too many.

I am sorry to hear that you were misdiagnosed with OA. It is the easy way out for clinicians, they don't have to do much work to just dismiss people with that diagnosis. I hope that now you have a better picture of what is going on you will get better care.

Bevvy
Bevvy in reply to cyberbarn

Agree. I have had 2 injections in both hands due to trigger finger. In both cases problems have cleared up. However if should reoccur in those particular fingers I will need an operation because can’t do further injections.

Thank you, all advice received is very much appreciated and is helping me make my decision to move forward and get the injection.

Batty1
Batty1 in reply to cyberbarn

Your not kidding cyberbarn....Its definitely a throw away diagnosis.

Hi there, I have had steroid injections in my knee and hip for bursitis they helped tremendously and I did not gain weight from them. I hope it helps with you’re decision, good luck.

I would worry more about the possibility of tendon damage from steroid injections.... I was told NO steroid injection for PSA Enthesitis as this can weaken and damage the tendons by my Rheumatologist.... As for weight gain yeah thats definitely and issue but if your only doing one or 2 injections I really don’t see that causing any earth shattering weight gains since steroid weight gain usually come from a steady diet of steriods.

You may also like...